Case study :
John presented to his primary care physician with a constellation of symptoms that had been progressively worsening over the past year. He complained of unexplained weight gain, muscle weakness, easy bruising, and mood changes. His physician noted his rounded face, a prominent symptom of Cushing’s syndrome, and decided to investigate further.
History and Initial Assessment:
John reported a gradual onset of symptoms, which included a noticeable change in his appearance, characterized by a round face (moon face), a “buffalo hump” on his upper back, and the development of purple stretch marks (striae) on his abdomen. He mentioned unexplained weight gain, particularly in his abdominal area, despite no significant changes in diet or physical activity.
During the physical examination, the physician observed hypertension (high blood pressure) and easy bruising on John’s skin. A review of his medical history revealed prolonged corticosteroid use for the management of chronic lower back pain, which raised concerns about possible iatrogenic Cushing’s syndrome.
Blood tests were ordered to assess John’s hormonal profile. The results showed elevated cortisol levels, particularly in the morning, as well as suppressed adrenocorticotropic hormone (ACTH) levels. This pattern of hormonal imbalance pointed towards a diagnosis of iatrogenic Cushing’s syndrome caused by his long-term corticosteroid medication.
Diagnosis and Treatment:
Cessation of Corticosteroid Medication:
- Upon confirming the diagnosis of iatrogenic Cushing’s syndrome, the primary care physician immediately discontinued John’s corticosteroid medication under close supervision. The tapering process aimed to allow John’s adrenal glands to regain normal cortisol production.
Management of Hypertension:
- John was prescribed antihypertensive medication to manage his high blood pressure, a common consequence of cortisol excess.
- John’s healthcare team scheduled regular follow-up appointments to monitor his hormonal levels and assess his progress. Gradual improvement in his clinical symptoms and hormone levels was observed.
Outcome and Progress:
Over several months following the discontinuation of corticosteroid medication, John’s symptoms gradually improved. His moon face became less pronounced, and the buffalo hump began to recede. His blood pressure normalized, and he reported increased energy and reduced muscle weakness.
The healthcare team continued to monitor John’s progress and advised him on lifestyle modifications to maintain a healthy weight and minimize the risk of future health complications.
John’s case highlights the complexities of diagnosing and managing Cushing’s syndrome, particularly when it is iatrogenic. Early recognition of symptoms, a thorough medical history, and hormonal assessments are crucial in identifying the underlying cause of Cushing’s syndrome and determining the appropriate course of action. In John’s case, discontinuing the corticosteroid medication and closely monitoring his progress led to a positive outcome, emphasizing the importance of tailored management for this hormonal disorder.